logoThe People's Perspective on Medicine

Do Bone Drugs Cause Fractures?

Do Bone Drugs Cause Fractures?

Q. I began taking Actonel in December of 2004. In October of 2008 I was walking down the hall in my home. I heard a loud pop in my right femur, and down I went. I was rushed to the hospital and went into surgery the next day. A long rod was inserted.
In February of 2010, I began to have pain in my left femur every step I took. The doctor had it x-rayed and I have a hairline fracture in my left femur. I’ve had to stay off my leg or use a walker until the fracture heals.
On March 6, 2010, a CT scan showed it is healing, but it has not completely healed yet. My doctor has said I shouldn’t take Actonel or Reclast.
A. Your experience is not unique. Other readers report problems like yours: “I am a victim of Fosamax, having had two broken femurs this past year. I am no longer taking this drug.”
A task force of experts recently reported in the Journal of Bone and Mineral Research (online, September 14, 2010) that such unusual thigh bone fractures are associated with drugs such as Actonel, Boniva, Fosamax or Reclast.
These atypical femur fractures appear to be rare. Nevertheless, the experts concluded that “the risk rises with increasing duration of exposure and there is concern that lack of awareness and under‐reporting may mask the true incidence of the problem.”
People who experience unusual thigh or groin pain while taking one of these osteoporosis medicines are urged to check with a doctor promptly.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 1 rating
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.